Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 3, NWS Wilmington, NC

February 3, 19984 counties in North Carolina

NWS Wilmington, NC issued this flash flood warning at Feb 3, 1998, 7:26 PM EST for 4 counties in North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 3, 1998, 7:26 PM EST (00:26 UTC)
Expired
Feb 3, 1998, 10:25 PM EST
In force
3 hr
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 38 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
475 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
672 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 040027
FFWILM
NCC017-019-047-129-141-155-040325-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
726 PM EST TUE FEB 3 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* FLOOD WARNING FOR...

BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA
BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA
COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA
ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 1025 PM EST
 
* AT 7:15...SATELLITE AND RADAR DATA SHOW A BAND OF HEAVY
SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA FROM THE OCEAN.
AN ADDITIONAL 2 INCHES OF RAINFALL ARE LIKELY...WITH LOCALLY HIGHER
AMOUNTS BY 10 PM.
POLICE REPORTS INDICATE WATER PONDING AND DIFFICULT DRIVING
CONDITIONS.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LOW-LYING AREAS MAY BE
COVERED BY FLOODWATERS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGERS OF FLASH FLOODING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Feb 3, 2:11 PM EST, 5 hours 15 minutes earlier.

Area forecast discussion, Feb 3, 2:11 PM EST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 PM EST TUE FEB 3 1998

NEXT HIGH TIDE FCSTD HEIGHTS 3+ FT. HIGHER OF THE 2 DAILY TIDES
IN THE ERLY MORNG. THERE4...CONTINUE CSTL FLOOD WRNING FOR ILM NC
AND CSTL FLOOD WATCH AND HVY SURF ADV FOR ILM SC. CONTINUE GALES.

REPORTS AND KLTX 88-D STP INDICATE A QUARTER TO HALF INCH ALREADY.
BEST LIFT ASSOCIATED WITH APPROACHING RAIN WILL BE IN THE ILM CWA...
LATE THIS AFTN INTO THE EVENING. ELEVATED TSTM POSSIBLE ALONG
IMMEDIATE CST WITH BEST 8H WAA AND CNTR OF LOW TO TRAVERSE ALONG OR
NEAR THE COAST. QPF ARE AT THRESHOLD WITH SOME FFG VALUES. CONTINUE
FLOOD WATCH. CONTINUE CAT POPS TONIGHT AND WED...BACK OFF TO LIKELY
OR HIGH CHC WED NITE AND CHC ON THU.

TEMPS...WILL COMPROMISE BETWEEN FWC AND COOLER FAN. WILL KEEP
TEMPS SLIGHTLY WRMER NR THE COAST.

CWF...CONTINUE GALES. WILL ELIMINATE THE SE WIND DIR TONIGHT.
WILL INITIALIZE WITH E BECOMING NE LATE. NE-N DURG WED.
*N-NW LATE WED NITE...AND NW THU. CULD HAVE A LULL IN THE
SPEEDS ERLY WED DO TO LO CNTR VCNTY AND PG. HOWEVER WILL PICK
THEM BACK UP TO GALE FORCE AFTR PASSAGE.

ILM RR 049/053 038/044 034 +97
FLO RR 047/052 037/045 033 +97

DCH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 7:26 PM ESTFlash Flood WarningILMBladen, Robeson3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.